Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 96, NWS Rapid City, SD

June 25, 2012Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 25, 2012, 3:20 PM MDT for Campbell County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2012, 3:20 PM MDT (21:20 UTC)
Expired
Jun 25, 2012, 4:04 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:15 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 25, 11:15 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT MON JUN 25 2012

.AVIATION...18Z TAFS
AREAS MVFR CIGS/VSBYS ON THE PLAINS/BLACK HILLS WILL LIFT INTO A
SCT-BKN CU DECK AROUND 4KFT THIS AFTERNOON. ELSEWHERE...VFR
CONDITIONS WILL PERSIST THROUGH THIS EVENING. ISOLATED -TSRA MAY
DEVELOP LATER THIS AFTERNOON AND THIS EVENING WITH ERRATIC GUSTY
WINDS NEAR ANY STORMS AS WELL AS LOCALIZED MVFR CIGS. CONVECTION
WILL SLOWLY SLIP NORTH OVERNIGHT. BEST CHANCE AT THE KGCC TERMINAL
SO WILL MENTION THERE. LATE TONIGHT/EARLY TUESDAY
MORNING...PERSISTENT UPSLOPE FLOW MAY BRING MVFR VSBYS DUE TO BR
ON THE SD PLAINS.

&&

.PREV DISCUSSION... /ISSUED 1009 AM MDT MON JUN 25 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM SOUTH
CENTRAL MT...THROUGH EASTERN WY AND INTO NORTHEASTERN CO. UPPER
LEVEL ANALYSIS HAS LARGE RIDGE OF HIGH PRESSURE CENTERED OVER THE
PLAINS...WITH LOW OFF THE PACIFIC NW COAST. WATER VAPOR IMAGERY
SHOWING MONSOONAL MOISTURE WRAPPING AROUND THE RIDGE INTO THE
NORTHERN PLAINS. A VERY WARM AND MOIST AIRMASS IS IN PLACE TO THE
NORTHEAST OF THE FRONTAL BOUNDARY... WITH HOT AND DRY CONDITIONS
GENERALLY TO THE SOUTH AND WEST OF THE BOUNDARY. TEMPS ARE
CURRENTLY IN THE 70S AND LOWER 80S WITH SOUTHEASTERLY WINDS AT
MOST LOCATIONS...BREEZY ACROSS PORTIONS OF NORTHEASTERN WY AND
NORTHWESTERN SD. LOWER CLOUDS COVER A GOOD PORTION OF WESTERN INTO
CENTRAL SD...WITH MOSTLY SUNNY SKIES ACROSS MUCH OF NORTHEASTERN
WY.

CLOUDS WILL GRADUALLY MOVE EAST AND ERODE A BIT AS THE DAY GOES
ON...BUT THIS WILL BE A SLOW PROCESS WITH MOIST SOUTHEASTERLY
WINDS AND SOME MID CLOUDS IN PLACE. FRONT WILL MEANDER SLOWLY
EAST ACROSS NORTHEASTERN WY...SIMILAR TO YESTERDAY BUT PROBABLY
NOT QUITE AS FAR EAST INTO THE AREA. HIGHS WILL GENERALLY RANGE
FROM THE 80S ACROSS THE BLACK HILLS AREA TO AROUND 100 ACROSS
PORTIONS OF NORTHEASTERN WY AND FAR SOUTHWESTERN SD. WEAK UPPER
LEVEL ENERGY WILL MOVE NORTHEASTWARD AROUND THE RIDGE ACROSS
CO...WY...AND INTO THE NORTHERN PLAINS THIS AFTERNOON AND TONIGHT.
CAPE WILL BE HIGHEST TO THE EAST OF THE BOUNDARY THIS AFTERNOON
AND EVENING...WITH VALUES UP TO AROUND 4000 J/KG ACROSS WESTERN
SD. STRONG CAP WILL BE IN PLACE OVER MUCH OF THIS AREA
HOWEVER...WITH CAP PROGGED TO BE WEAKEST OVER EASTERN WY IN
CLOSER VICINITY TO THE BOUNDARY. THIS IS WHERE THE MAIN THREAT FOR
ISOLATED THUNDERSTORM DEVELOPMENT WILL BE LATER THIS
AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN. IF STORMS
DEVELOP...THERE IS SOME POTENTIAL FOR SEVERE STORMS...ESPECIALLY
IF THEY ARE ABLE TO MOVE INTO MORE UNSTABLE ATMOSPHERE TO THE EAST
LATE THIS AFTERNOON AND EVENING. MAIN THREATS FROM ANY STRONGER
STORMS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. IF STORMS HOLD
TOGETHER...THEY WOULD MOVE NORTHEAST ACROSS SOUTHEASTERN
MT...WESTERN AND NORTH CENTRAL SD...AND ND TONIGHT.

HAVE UPDATED THE FORECAST FOR TODAY INTO TONIGHT...MAINLY TO MAKE
SOME ADJUSTMENTS TO POPS...CLOUD COVER...AND TEMPS. REMOVED POPS
FROM SOUTH CENTRAL SD AREA FOR TONIGHT...AS CAPPED ENVIRONMENT
SHOULD KEEP STORMS FROM DEVELOPING THERE OR UPSTREAM OF THAT AREA.
TEMPERATURE ADJUSTMENTS WERE MINOR...JUST A COUPLE OF DEGREES
COOLER OR WARMER IN SOME AREAS.

PREV DISCUSSION... /ISSUED 335 AM MDT MON JUN 25 2012/

DISCUSSION...09Z UPPER LEVEL ANALYSIS HAS LARGE RIDGE ACROSS THE
CENTRAL CONUS...WITH AN EQUALLY LARGE CUT OFF LOW JUST OFF THE
NORTHERN CALIFORNIA COAST. MONSOONAL MOISTURE CONTINUES TO ADVECT
NORTH ON THE WESTERN PERIPHERY OF THE RIDGE. SKIES ARE PARTLY TO
MOSTLY CLOUDY ACROSS THE FORECAST AREA...WITH LOW STRATUS TRYING
TO DEVELOP OVER PARTS OF SOUTHERN SOUTH DAKOTA. 09Z SURFACE
ANALYSIS HAS HIGH PRESSURE OVER THE DAKOTAS WITH WEAK LOW PRESSURE
DEVELOPING IN SOUTH CENTRAL MONTANA. TEMPERATURES REMAIN MILD...IN
THE 60S TO MID 70S. WINDS ARE GENERALLY OUT OF THE EAST TO
SOUTHEAST AT 10 TO 20 MPH.

TODAY...CANADIAN SURFACE HIGH SHIFTS INTO THE WESTERN GREAT LAKES
REGION AS MONTANA SURFACE LOW SLOWLY DEEPENS. DECENT NORTH/SOUTH
PRESSURE GRADIENT ACROSS WESTERN SOUTH DAKOTA WILL CONTINUE TO
BRING BREEZY EAST TO SOUTHEAST WINDS ACROSS MUCH OF THE
AREA...ESPECIALLY NORTHWESTERN SOUTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE WILL KEEP BROKEN CLOUD DECK OVER THE SOUTH DAKOTA PLAINS
FOR MUCH OF THE MORNING...BEFORE ERODING SOMEWHAT THIS AFTERNOON.
THIS WILL MAKE TEMPERATURE FORECAST A BIT TRICKY. SINCE TEMPS DID
NOT REACH GUIDANCE VALUES YESTERDAY ACROSS THE SOUTH DAKOTA
PLAINS...HAVE PARED BACK TODAYS HIGHS ACCORDINGLY. CHANCES FOR
THUNDERSTORMS WILL INCREASE THIS AFTERNOON ACROSS NORTHEAST
WYOMING AS CAP ERODES ON THE WESTERN EDGE. GUIDANCE SUGGESTS THAT
A WEAK SHORTWAVE MAY CROSS THE AREA DURING THE AFTERNOON...SO WITH
AMPLE MOISTURE AND INSTABILITY...ANY STORMS THAT FORM COULD BE
STRONG TO MARGINALLY SEVERE. SHEAR PROGS APPEAR TO BE MARGINAL AT
THIS TIME. CAP REMAINS STRONG ACROSS THE SOUTH DAKOTA PLAINS.

TONIGHT...UPPER RIDGE SHIFTS SLIGHTLY TO THE EAST WITH THERMAL
RIDGE MOVING INTO THE NORTHERN PLAINS. STRONG LOW LEVEL JET IS
PROGGED TO DEVELOP JUST EAST OF THE BLACK HILLS...AND COMBINED
WITH SOME DECENT THETA E ADVECTION...COULD PRODUCE SOME NOCTURNAL
CONVECTION ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA AFTER
MIDNIGHT. LOW TEMPERATURES WILL CONTINUE TO BE VERY MILD...WITH
READINGS ONLY FALLING INTO THE 60S AND 70S.

TUESDAY...THE BEGINNINGS OF A TRANSITION TO A MORE PROGRESSIVE
FLOW ARE FORECAST FOR TUESDAY WHEN THE MAJOR TROUGH OFF THE WEST
COAST BEGINS TO FILL AND MOVE INLAND. THERMAL RIDGE WILL CROSS THE
DAKOTAS ON TUESDAY AS MONTANA SURFACE LOW FINALLY SHIFTS INTO
NORTH DAKOTA. SURFACE FRONTAL BOUNDARY WILL CROSS THE FORECAST
AREA EARLY IN THE DAY...SHIFTING WINDS TO THE WEST...AND DRIVING
OUT THE ANTECEDENT LOW LEVEL MOISTURE. 32/34C 850 TEMPS AND 18/19C
700 TEMPS WILL PLACE MANY LOCATIONS AROUND THE 100 DEGREE MARK BY
THE AFTERNOON. THE BREEZY DOWNSLOPE WESTERLY FLOW COMBINED WITH
VERY LOW RELATIVE HUMIDITIES WILL RESULT IN EXTREMELY DANGEROUS
FIRE CONDITIONS. A FIRE WEATHER WATCH WILL CONTINUE FOR TUESDAY.

EXTENDED...LARGE SCALE PATTERN TO REMAIN MOSTLY UNCHANGED IN THE
PERIOD...FEATURING SEMI-PERMANENT TROUGHING IN THE EASTERN PAC AND
HUDSON BAY TO NOVA SCOTIA REGIONS. THIS WILL CONTINUE TO FEATURE A
MEAN CENTRAL CONUS RIDGE...WITH SEASONAL AMPLIFICATION TRENDING THE
POLAR JET NORTH AND WEST OF THE REGION MOST PERIODS. IMPULSE LADEN
W/SW MID LEVEL FLOW PER MEAN EASTERN PAC TROUGHING WILL SUPPORT
PERIODIC DISTURBANCES INTO THE REGION WITH EACH DISTURBANCE POSSIBLY
SUPPORTING ISOLD-SCT CONVECTION. RECYCLING TONGUE OF GOMEX MOISTURE
WILL BE PRESENT THROUGH MUCH OF THE PERIOD...WITH DIURNAL MIX OUT
EXPECTED OVER THE HIGH PLAINS OF WY AND POSSIBLY INTO WESTERN SD.
INCREASED MID LEVEL MOISTURE LOOKS TO REMAIN FOR A MAJORITY OF THE
PERIOD GIVEN RIDGE POSITION AND LL FLOW TRAJECTORIES OVER THE SW
CONUS...WHICH COULD SUPPORT SLIGHTLY BETTER CHANCES FOR TS ACTIVITY
WITH ANY IMPULSE. IN ADDITION...AMPLE LL MOISTURE WITH INCREASED MID
LEVEL FLOW WOULD BE MORE THAN SUFFICIENT TO SUPPORT SEVERE WEATHER
WITH ANY TS DEVELOPMENT. MAIN CONCERN IN THE PERIOD WILL REMAIN THE
HEAT...ESP GIVEN PLACEMENT OF MEAN RIDGING. TEMPS IN THE 90S CAN BE
EXPECTED THROUGH MOST OF THE EXTENDED...WITH A FEW 100S POSSIBLE.

RETAINED LOW CHANCE PRECIP MENTION THUR NIGHT/FRI AND SAT PERIODS
GIVEN CONTINUED TENDENCIES FOR IMPULSE ADVECTION THROUGH THE
REGION...ALTHOUGH TIMING IS CERTAINLY FAR FROM BEING RESOLVED. DID
OPT FOR DRY CONDITIONS OUTSIDE THIS WINDOW UNTIL BETTER FLOW
SIGNALS/TRENDS ARE ESTABLISHED. RETAINED FORECAST HIGHS 10 TO 15
DEGREES ABOVE SEASONAL NORMS WITH SOME SLIGHT UP TREND IN CERTAIN
PERIODS. HOWEVER...DID REMAIN CONSERVATIVE FRI-SAT GIVEN PROGS FOR
INCREASED LL MOISTURE AND SE FLOW.

FIRE WEATHER...AN UPPER LEVEL RIDGE WILL BREAK DOWN TUESDAY AS A
STRONG SURFACE TROUGH CROSSES THE FORECAST AREA. TEMPERATURES WILL
BE IN THE 90S TO AROUND 105 DEGREES...GUSTY WESTERLY WINDS MAY
DEVELOP BEHIND THE TROUGH...AND LOW RELATIVE HUMIDITIES ARE
EXPECTED. THUS...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON TUESDAY. A FIRE WEATHER WATCH CONTINUES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
     NIGHT FOR BADLANDS AREA-NORTHERN BLACK HILLS-NORTHWESTERN
     SOUTH DAKOTA PLAINS-SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH
     DAKOTA.

WY...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
     NIGHT FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Jun 25, 2:35 PM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 25 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
235 PM MDT (335 PM CDT) MON JUN 25 2012

...RED FLAG WARNING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA TUESDAY...
...HEAT ADVISORY FOR MOST OF WESTERN SOUTH DAKOTA TUESDAY
AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHEASTERN
WYOMING THIS AFTERNOON AND OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA TONIGHT. ANY STORM COULD CONTAIN HAIL AND GUSTY WINDS.

LATE THIS AFTERNOON AND THIS EVENING...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FROM THE NORTHERN
BLACK HILLS INTO FAR NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE A
THREAT...ESPECIALLY NEAR MONTANA. DAMAGING WINDS WILL ALSO BE
POSSIBLE OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR
NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE AVERAGE TEMPERATURES ARE EXPECTED THROUGH THIS WEEK WITH
READINGS APPROACHING 100 DEGREES IN SPOTS ON TUESDAY. IT ALSO WILL
BE DRY AND BREEZY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA ON TUESDAY...AND THIS WILL CREATE ENHANCED FIRE DANGER. A
RED FLAG WARNING IS IN EFFECT FOR TUESDAY.

HEAT INDICES AROUND 105 DEGREES ARE EXPECTED TUESDAY AFTERNOON AND
EARLY EVENING OVER MOST OF WESTERN SOUTH DAKOTA.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THIS WEEK. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:34 AM MDTRed Flag WarningUNR40 hr
Jun 25, 3:05 PM MDTHeat AdvisoryUNRBennett, Custer, Haakon, Jackson, Meade, Mellette and 6 more28 hr
Jun 25, 4:45 PM MDTSpecial Weather StatementUNRLawrence45 min
Jun 25, 5:05 PM MDTSpecial Weather StatementUNRFall River40 min
Jun 25, 5:19 PM MDTSpecial Weather StatementUNRLawrence41 min
Jun 25, 5:21 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River54 min
Jun 25, 5:43 PM MDTFlash Flood WarningUNRLawrence4 hr
Jun 25, 5:53 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Pennington52 min
Jun 25, 2:55 PM MDTSevere Thunderstorm WarningUNRCampbell46 min
Jun 25, 2:59 PM MDTSevere Thunderstorm WarningUNRCampbell61 min
Jun 25, 4:16 PM MDTSevere Thunderstorm WarningUNRWeston59 min
Jun 25, 5:00 PM MDTSpecial Weather StatementUNRCampbell45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.